Can You Take Sudafed And Benadryl Together

Can you take sudafed and benadryl together?

Sudafed and Benadryl are both over-the-counter medications used to treat nasal congestion caused by allergies, however, both drugs contain different active ingredients that may cause an interaction when taken together, which brings about the question “can you take Sudafed and Benadryl together?” By considering how each drug works, their side effects, and possible drug interactions, this article answers that question. Keep reading!

ABOUT SUDAFED

Sudafed is a nasal decongestant commonly used to temporarily relieve nasal and sinus congestion, and pressure caused by the common cold, hay fever, or upper respiratory allergies. The major active ingredient in Sudafed is pseudoephedrine, which is responsible for its decongestant attribute. Sudafed is an oral drug and exists in tablet, caplet, and liquid forms for children.

Although Sudafed is classified as an OTC medicine, in some places in the US, you’d need a prescription to get it. This is because the active ingredient in Sudafed, pseudoephedrine, is used to make illegal methamphetamine, a.k.a crystal meth, a highly addictive drug. To control the use of Sudafed to make this drug, restriction was put in places like the states of Oregon and Mississippi.

HOW DOES SUDAFED WORK?

Pseudoephedrine, the active ingredient in Sudafed helps to relieve nasal congestion by making the blood vessels in your nasal passages narrower to decrease the congestion and swelling. This opens up your nasal passages and allows your sinuses to drain, thereby making breathing a lot easier and your nasal passages clearer.

Read Also:

  1. Can You Take Dayquil And Sudafed Together
  2. Can You Take Sudafed And Tylenol

SUDAFED SIDE EFFECTS

Sudafed can cause some mild side effects which are common, but rarely, you may also experience some severe side effects. The mild side effects should go away after a while and your body has adjusted to the medication, but if it doesn’t go away or it becomes a problem for you, see a doctor. Speak to your doctor or pharmacist about any discomfort you have while taking Sudafed.

Here are some common side effects of Sudafed:

  • Headache
  • Dizziness
  • Vomiting
  • Insomnia
  • Restlessness
  • Nervousness

Meanwhile, some severe side effects caused by Sudafed are:

  • High blood pressure
  • Fast or irregular heartbeat
  • Herat attack or stroke
  • Difficulty breathing
  • Psychosis
  • Hallucination
  • Trouble urinating
Can You Take Sudafed And Benadryl Together
Can You Take Sudafed And Benadryl Together?

DRUG INTERACTIONS WITH SUDAFED

Before you start using Sudafed with any medication, confirm with your doctor or pharmacist if there could be any interaction between Sudafed and the medication as Sudafed can interact with certain medications, stimulants, and herbal remedies, either by making them less effective or by increasing the risk of side effects. Dihydroergotamine, Rasagiline, and Selegiline are drugs that should not be taken together with Sudafed. Also, let your doctor or pharmacist know if you’re on any of the following drugs:

  • Antidepressants
  • Asthma medications
  • Blood pressure medication
  • Other decongestants
  • Migraine medication
  • OTC herbal remedies such as St. John’s Wort.

Apart from drugs and herbal remedies, Sudafed can also interact with certain medical conditions, possibly making them worse.

You shouldn’t use Sudafed if you have:

  • Heart disease
  • Glaucoma
  • Enlarged prostate
  • Overactive thyroid
  • Type 2 diabetes
  • Psychiatric conditions
  • High blood pressure
  • Blood vessel disease

ABOUT BENADRYL

 Benadryl (diphenhydramine) belongs to a group of drugs known as antihistamines and it has a variety of uses. It is used to treat symptoms of allergy, hay fever, and the common cold. It is also used to prevent and treat nausea, vomiting, and dizziness caused by motion sickness. Also, Benadryl can be used to help you relax and fall asleep.

It is available in the form of caplets, tablets, liquid, gel caps, topical creams, gel, and sprays. The topical cream form is used to relieve swelling and itching caused by insect bites, poison oak, poison ivy, and other mild skin irritations.

Benadryl contains diphenhydramine as a major active ingredient, but may also contain other active ingredients such as acetaminophen, phenylephrine, pseudoephedrine, doxylamine, camphor antipruritic, antiinfective agents, and zinc.

HOW DOES BENADRYL WORK?

Benadryl contains diphenhydramine which is an antihistamine. antihistamines work by blocking the effect of histamine, a chemical released by the body when you’re having an allergic reaction. The acetaminophen in it helps relieve pain and reduce fever, phenylephrine, and pseudoephedrine are nasal decongestants that help drains your sinuses, help relieve cold symptoms such as runny nose, and open your nasal passages.

BENADRYL SIDE EFFECTS

Most side effects of Benadryl are mild and can be easily managed. Some go away on their own once your body has adjusted, however, if you experience any side effects that seem severe or bother you, see your doctor immediately.

Some common side effects of Benadryl include:

  • Constipation
  • Drowsiness
  • Dry mouth, nose, or throat
  • Insomnia
  • Dizziness
  • Nausea
  • Restlessness
  • Thickening of mucus
  • Ringing in the ear
  • Nervousness

Other side effects of Benadryl although they are rare, can lead to serious problems if not taken care of are:

  • Blurred vision
  • Confusion or difficulty concentrating
  • Trouble urinating
  • Fast or irregular heartbeat

You may have symptoms of allergies such as hives, rashes on the skin, difficulty breathing, and swelling of the face, mouth, tongue, or throat. Stop taking Benadryl and seek medical assistance immediately if you notice these symptoms.

DRUG INTERACTIONS WITH BENADRYL

There are so many drugs that can interact with Benadryl. Before using the drug, let your doctor or know of any other medication you may be on, to confirm if it’ll be safe to use them together with Benadryl. 

Benadryl can interact with any of the following drugs or stimulants:

  • Aclidinium
  • Alcohol
  • Botulinum toxin
  • Flauloxate
  • Barbiturates
  • Monoamine oxidase inhibitors (MAOIs)
  • Cannabis
  • Antipsychotics
  • Glucagon
  • Muscle relaxants
  • Potassium supplements
  • Narcotic pain relieves
  • Other antihistamines
  • Seizure medications
  • Tetrabenazine
  • Diuretics
  • Tricyclic antidepressants
  • Benzodiazepines

Depending on your condition, your doctor might recommend that you either stop taking one of the medications, change one of the medications, change how you’re taking the medications or leave everything as it is.

CAN YOU TAKE SUDAFED AND BENADRYL TOGETHER?

Having considered both Sudafed and Benadryl, we can’t find any possible drug interactions between them, hence, they’re safe to be taken together, and are a combination for relieving symptoms of cold and allergy. While Sudafed helps to shrink your blood vessels and reduce congestion, Benadryl can help dry out your secretions and put you to sleep well. Both drugs work differently and are safe to use at the same time.

However, they do have opposing effects. For instance, if you’re taking Benadryl to help you relax and sleep, the overall sedative effect of Benadryl may be decreased due to the stimulant effect of Sudafed. If you’re finding it difficult to sleep, while also needing to use Sudafed for nasal congestion, it is recommended that you take Sudafed at least 4-6 hours before your bedtime

 Also, you need to be careful when using Sudafed and Benadryl together and follow the dosage instruction on each pack or ask your doctor or pharmacist to recommend the right dose for you since Benadryl also contains pseudoephedrine in combination with diphenhydramine. Without proper dosing of both drugs, taking them together may result in an overdose of pseudoephedrine, hence increasing the risk of side effects such as tremors, hypertension, insomnia, restlessness, and tachycardia.

If you’re using Sudafed PE, a different brand of Sudafed that doesn’t contain pseudoephedrine, but rather contains phenylephrine as its active ingredient, or any other Sudafed product containing antihistamine, such as Sudafed Sinus & Allergy, combining any of these products with Benadryl, you may be taking either too much phenylephrine or antihistamine as the case may be, and this can lead to increased side effects such as drowsiness, palpitation, sedation, and dizziness.

CAN YOU TAKE SUDAFED AND BENADRYL TOGETHER WHILE PREGNANT?

Pregnant women are advised not to take any medication, especially OTC medicines without their doctor’s approval as some drugs can cause harm to their babies. Most OTC medicines have shown to be unsafe for pregnant women, such as in the case of Sudafed.

Some research suggests that using pseudoephedrine, the active ingredient found in Sudafed, during the first trimester of pregnancy could increase the risk of birth defect such as gastroschisis, a condition in which the intestines of the infant goes outside the body. A study published in 2002 found that infants are at greater risk of this condition if pseudoephedrine was used during pregnancy.

On the other hand, there is no evidence to indicate that the use of Benadryl during pregnancy can have any effect on the infant or the mother, however, it is best to talk with your doctor before using the drug.

Sudafed and Benadryl should not be taken while breastfeeding also unless your doctor approves.

CONCLUSION

There is no interaction between Sudafed and Benadryl, therefore both OTC medications can be taken together as they work perfectly together to help relieve nasal congestion and treat symptoms of allergy, however, they should be taken together with care, using appropriate dosing. Speak to your doctor or pharmacist to prescribe a recommended dose to you.

error: